Heroin and other opioid addiction continues to plague the St. Louis region, but another threat also lurks beneath the surface.
Paramedics, doctors and law enforcement report overdoses on synthetic drugs are continually a problem in the community
“It’s not uncommon, every night we work, to have at least have one,” said Nick Pavelski, a paramedic for the St. Louis Fire Department. He and his work partner, Antuan Knox, said sometimes they see multiple synthetic drug overdoses. One recent evening, they arrived to a call and found two people overdosing at the same time.
“In the same location, in the same bathroom together,” Knox remembers. “Me and my partner, we work well together. He had one patient and I had the other patient and you know you just [have] to do your job.”
With names like K2, spice, and Cloud 9, synthetic drugs are often packed to look fun and exciting, but the chemicals inside can be a mystery to the user and very dangerous.
“The synthetics will often make people violent, paranoid, hallucinatory, delusional, and also to the far extent of making people unresponsive,” explained Dr. Laurie Byrne, the Chief of Emergency Medicine at St. Louis University Hospital.
“Some months back we had, at St. Louis University Hospital, over 100 patients over a two week period” she said. “That was a lot. That was out of control.”
The trend has declined since, Dr. Byrne said. Now, she sees about 10 synthetic drug overdoses a week. The City of St. Louis Fire Department said they respond to four or five synthetic drug calls each day.
The state of Missouri bans synthetic drugs, but experts say the language of that law makes it hard prosecute.
Synthetic cannabinoids (synthetic marijuana) and synthetic cathinones (bath salts) are created using various combinations of chemical compounds. Thousands of different chemical compounds exist. Each time a particular chemical is banned, experts say synthetic drug makers can make a slight change to the chemical “makeup” of the drug and stay ahead of regulators.
“Every time you use one of these products you really have no idea what you're getting into. And you can end up ingesting or smoking something that can be really, really dangerous,” said Dr. Evan Schwarz, an emergency physician and toxicologist at Barnes Jewish Hospital.
Dr. Schawrz said the emergency department there sees “a handful” of synthetic drug overdose patients each day.
Doctors say there is no way to reverse the effects of a synthetic overdose, so they can only treat the symptoms. They sedate the agitated patients and intubate the unresponsive, all while monitoring their vitals.
Sometimes, these patients remain in the emergency department for several hours. Others are admitted to the hospital for longer recoveries.
“People try it because it’s new. People try it because it’s easy to get. People try it because it doesn’t show up on typical drug screens,” said Dr. Schwarz. “But like anything, these can cause addiction after a while.”
The Missouri Poison Center reports about 50 synthetic drug overdoses statewide so far this year.
However, that is likely a low estimate, because not every agency reports data the same way.